Flood, Emmet
- When
- May 1, 12:00 AM CST to May 3, 12:45 AM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flooding that began in mid March from snow melt continued into the early part of the month of May. Damage was not significant as the flooding was simply the river receding from earlier flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Flooding that began in mid March from snow melt continued into the early part of the month of May. Damage was not significant as the flooding was simply the river receding from earlier flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT SAT APR 30 2011 .UPDATE 01/06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... LITTLE CHANGE EXPECTED OVERNIGHT. MODIFIED DEW POINTS TO ACCOMMODATE LOWER READINGS CURRENTLY OVERTAKING THE REGION THIS EVENING. HAVE ALSO TWEAKED THE CLOUD COVER AND WIND GUST FIELDS. OTHERWISE...GOING FSCT ON TRACK WITH MAJOR LOW OVER MN GRINDING OUT HIGH WINDS ACROSS THE WESTERN PLAINS TONIGHT. WINDS EXPECTED TO INCREASE TOWARD DAWN ALOFT AND RAPIDLY MIX DOWN TO SFC EARLY SUN AM HOURS. EXPECT GUSTS TO NEAR 40-45 MPH AT TIMES NORTH HALF...THOUGH WITH DIMINISHING CONDITIONS THROUGH THE MORNING HOURS...FEEL THAT ADV WILL NOT BE NEEDED AT THIS TIME. /REV .PREVIOUS SHORT TERM /TONIGHT/... 19Z SFC ANALYSIS PLACES FRONTAL BOUNDARY AND ASSOCIATED MOISTURE CONVERGENCE AXIS RIGHT ALONG DMX/DVN BORDER. THIS IS COINCIDENT WITH LINGERING QG FORCING AHEAD OF LONG WAVE TROUGH. ALTHOUGH 50F DEWPOINTS ARE IN PLACE AS WELL...1.5-3KM WARM LAYER HAS RESULTED IN LITTLE TO NO SB/MLCAPE SO EXPECT NO PRECIPITATION TONIGHT. 500 J/KG MUCAPES ARE NOTED BUT HIGH BASED AND SUPPRESSED BY CINH. WINDS WILL BE THE GREATER CONCERN. SUSTAINED SPEEDS AND GUSTS MAY APPROACH THEIR RESPECTIVE ADVISORY CRITERIA...30/45 MPH...BASED ON GUIDANCE AND SOUNDINGS BUT NOT SUFFICIENT FOR HEADLINE AT THE MOMENT. MORE FAVORABLE CONDITIONS SUCH AS STRONGER MIXED LAYER WINDS AND MSLP GRADIENT REMAIN JUST TO THE NORTH AND WEST. AIRMASS WILL REMAIN MIXED OR BARELY DECOUPLED HOWEVER WITH SOUNDINGS SUGGESTING LOWS SIMILAR TO CURRENT FORECAST OR JUST ABOVE LATEST GUIDANCE. .LONG TERM /SUNDAY THROUGH SATURDAY/... WINDS IN THE NORTH WILL BE MAIN CONCERN FOR BEGINNING OF EXTENDED. MAY MIX DOWN A FEW GUSTS OF ADVISORY CRITERIA EARLY IN THE PERIOD ACROSS THE NORTHWEST. HOWEVER...WINDOW IS SMALL...AND HAVE OPTED NOT TO ISSUE SMALL AREA/SHORT LIVED ADVISORY ATTM. AS LOW PULLS EASTWARD...WINDS WILL REMAIN BREEZY ACROSS REGION SUNDAY...BUT UPPER LEVEL WINDS WILL NOT BE AS STRONG. WINDS...WHILE STRONG...WILL REMAIN COMFORTABLY BELOW CRITERIA. TEMPERATURES SUNDAY WILL BE MUCH COOLER BEHIND COLD FRONT. COOLER TEMPERATURES WILL LINGER THROUGH TUESDAY. RIDGE AND ASSOCIATED SURFACE HIGH WILL PUSH EASTWARD INTO IOWA BEGINNING LATE MONDAY. THIS WILL HELP WARM TEMPERATURES TUESDAY...AND SOUTHERLY FLOW AND RIDGING WILL ALLOW WEDNESDAY TO WARM NICELY. MAIN CHALLENGE WILL BE LOW PASSAGE LATE IN PERIOD. MODELS ARE IN DECENT AGREEMENT WITH PLACEMENT OF LOW ACROSS NORTHERN US...BUT TIMING OF LOW AND FRONTAL PASSAGE REMAIN MUDDLED. HAVE TRENDED TOWARDS SLOWER ECMWF SOLUTION. HAVE EXPANDED THUNDER MENTION A BIT WITH DECENT SHEAR VALUES THROUGH THURSDAY. ANOTHER RIDGE WILL BUILD IN FOR THE END OF THE WEEK...WITH TEMPERATURES AGAIN WARMING. SHORTWAVE COULD KICK OFF SOME ADDITIONAL CHANCES FOR PRECIPITATION SATURDAY AND SUNDAY...BUT HAVE LEFT MENTION OUT ATTM DUE TO UNCERTAINTY IN MODELS. && .AVIATION...01/00Z NOT MUCH CHANGE FROM PREVIOUS PACKAGE...MAIN CONCERNS CONTINUE TO BE WIND THIS PERIOD. NORTHERN TAF SITES WI,LL CONTINUE TO SEE SOME MIXING OVERNIGHT. SOUNDINGS SHOW THAT RAPID MIXING WILL OCCUR BY 12Z WHICH WILL RESULT IN QUICK RISE IN 10-15KTS IN GUSTS AS WELL AS INCREASE IN AMBIENT WINDS. SKY WILL REMAIN VFR WITH SCT040-070 WITH PBL RISING TO ABOUT 050 TO 080KFT BY AFTERNOON. WINDS WILL EVENTUALLY DIMINISH AS STRONGER UPPER LEVEL WIND FIELDS MOVE OFF TO THE EAST AFT 18Z. SHOULD SEE WORST WIND CONDITIONS THROUGHOUT THE EARLY AM HOURS FROM 12Z THRU 17Z. NOT EXPECTING MUCH CHANGE FOR THE NEXT TAF PACKAGE...TO 06Z MON AS UPPER LOW PULLS OUT AND SFC GRAD RELAXES. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL/REV LONG TERM...WILKINS AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 738 PM CDT SAT APR 30 2011 IAZ004-020045- EMMET- 738 PM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK OF THE DES MOINES RIVER AT ESTHERVILLE. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. BRISK WEST WINDS OF 20 TO 25 MPH...AND GUSTS OF 40 MPH...ARE LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BRISK WEST NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO NEAR 40 MPH...ARE LIKELY EARLY MORNING THROUGH ABOUT NOON SUNDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE CHANCE OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ005>007-015>017-023>028-033>039-020045- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK- 738 PM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT BRISK WEST WINDS OF 15 TO 25 MPH...AND GUSTS APPROACHING 35 MPH...ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BRISK WEST NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO NEAR 40 MPH...ARE LIKELY EARLY MORNING THROUGH ABOUT NOON SUNDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE CHANCE OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ044>050-057>062-070>075-081>086-092>097-020045- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 738 PM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BRISK WEST NORTHWEST WINDS OF 20 TO 25 MPH...AND GUSTS TO NEAR 35 MPH...ARE LIKELY EARLY MORNING THROUGH ABOUT NOON SUNDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY INTO THURSDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE CHANCE OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300805.